Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Topeka, KS

May 26, 2000Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2000, 5:48 PM CDT for Osage County, Shawnee County, Kansas. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2000, 5:48 PM CDT (22:48 UTC)
Expired
May 26, 2000, 6:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:55 PM CDTHail 0.75Auburn, KS
May 26, 6:00 PM CDTHail 0.75Auburn, KS
May 26, 6:05 PM CDTThunderstorm Wind 52 EBurlingame, KS
May 26, 6:12 PM CDTHail 0.75Topeka, KS
May 26, 6:15 PM CDTHail 1Scranton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS53 KTOP 262248
SVRTOP
KSC139-177-262330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS 7 MILES SOUTHWEST OF AUBURN...OR ABOUT 19
  MILES SOUTHWEST OF TOPEKA...AND TO THE 5 MILES WEST OF OSAGE       
  CITY...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  SCRANTON
  AUBURN
  CARBONDALE
  POMONA LAKE
  OVERBROOK
  RICHLAND
  FORBES FIELD 

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 26, 3:32 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT FRI MAY 26 2000

MAIN CONCERNS ARE SHORT TERM SEVERE WEATHER THREAT FOR THE EVENING
HOURS...THEN CHANCES FOR PRECIPITATION ON SATURDAY.

LIFTING WARM FRONT...BOUNDARIES FROM MORNING THUNDERSTORMS AND
APPROACHING UPPER SHORT WAVE MOVING INTO CENTRAL KANSAS ALL AIDING
SEVERE WEATHER THREAT.  SOME LARGE HAIL REPORTED EARLIER TO THE WEST
OF CWA...EXPECT ACTIVITY TO MOVE EAST THROUGH THE EVENING.  SEVERE
PARAMETERS FOCUSING MAINLY FAR EAST BUT MOISTURE BOUNDARIES
SUPPORTING ACTIVITY FARTHER WEST.  AFTER LEAD UPPER FEATURES WORKS
EAST...WILL FOCUS ON ANOTHER WAVE DROPPING SOUTHEAST IN NORTHWEST
FLOW TO GIVE CHANCE FOR SHOWERS LATER IN THE NIGHT.  ON
SATURDAY...UPPER TROUGH SHARPING TO THE EAST BUT MODELS SHOWING
ANOTHER SHORT WAVE DROPPING THROUGH TROUGH THUS...WILL KEEP SOME 30
AND 40 PERCENT POPS FOR THE DAY.  THINKS QUIET DOWN SOME SATURDAY
NIGHT AND SUNDAY.  WILL GO WITH MOSTLY CLEAR SATURDAY NIGHT AND VERY
WARM SUNDAY WITH MOSTLY SUNNY SKIES.

SOME CONCERN THIS EVENING WITH LOCALLY HEAVY RAINS OVER AREAS OF THE
EAST CENTRAL THAT HAVE GOTTEN 1 TO 2 INCH OF RAINFALL BUT THINK
STORMS WILL MOVE ALONG.

TEMPERATURE WISE WILL GO WITH READINGS CLOSE TO FWC NUMBERS.

.TOP...NONE

FRANTZ
CH

In the hours before

Special weather statement, May 26, 12:44 PM CDT, 5 hours 4 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-262200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO TITLE LINE...
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT FRI MAY 26 2000

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
PARTS OF EAST CENTRAL...NORTHEAST AND NORTH CENTRAL KANSAS.   SEVERE
THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA...
ESPECIALLY FROM THE MID AFTERNOON HOURS ONWARD.  LARGE HAIL...
DAMAGING WINDS AND A EVEN A FEW TORNADOES ARE POSSIBLE.  IN ADDITION
TO THE SEVERE WEATHER THREAT...SOME THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAIN...WITH PONDING OF WATER.

PLEASE STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
LATER INFORMATION ON THIS POTENTIAL FOR SEVERE WEATHER.  A WARM FRONT
LIFTING NORTHEAST ACROSS NORTHERN PORTIONS OF KANSAS...AND A STRONG
UPPER LEVEL WEATHER DISTURBANCE WILL COMBINE TO PRODUCE THE THREAT OF
SEVERE WEATHER INTO THE EVENING HOURS.

PF
Local storm report, May 26, 3:52 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    1 NE SOLOMON              KS    .75 INCH HAIL
05/26/00   DICKINSON
Local storm report, May 26, 3:58 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 SW ABILENE              KS    .75 INCH HAIL
05/26/00   DICKINSON
Local storm report, May 26, 5:01 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    4 SE WESTMORELAND         KS    .75 INCH HAIL
05/26/00   POTTAWATOMIE
Local storm report, May 26, 5:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    2 W HOLTON                KS    .75 INCH HAIL
05/26/00   JACKSON
Local storm report, May 26, 5:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    HOLTON                    KS    1 INCH HAIL
05/26/00   JACKSON

0545 PM    HOLTON                    KS    WIND DAMAGE
05/26/00   JACKSON                         TREES DOWN IN THE
                                           HOLTON AREA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:30 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary20 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningTOPDickinson25 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningTOPDickinson31 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningTOPPottawatomie39 min
May 26, 5:15 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris60 min
May 26, 5:18 PM CDTSevere Thunderstorm WarningTOPJackson42 min
May 26, 5:46 PM CDTTornado WarningTOPMorris29 min
May 26, 5:51 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee39 min
May 26, 6:17 PM CDTSevere Thunderstorm WarningTOPDouglas43 min
May 26, 6:44 PM CDTSevere Thunderstorm WarningTOPFranklin31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.